Alert archive / Pennsylvania / Special Weather Statements in 2014

Special Weather Statement, NWS State College, PA

August 5, 20147 counties in Pennsylvania

NWS State College, PA issued this special weather statement at Aug 5, 2014, 7:02 PM EDT for 7 counties in Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2014, 7:02 PM EDT (23:02 UTC)
Expired
Aug 5, 2014, 8:00 PM EDT
In force
58 min
Issued by
NWS State College, PA

Counties Columbia County, PA, Juniata County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Snyder County, PA, Union County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WWUS81 KCTP 052302
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
702 PM EDT TUE AUG 5 2014
 
PAZ026>028-046-049>053-056>058-063-060000-
CUMBERLAND PA-JUNIATA PA-NORTHUMBERLAND PA-SNYDER PA-SCHUYLKILL PA-
PERRY PA-MONTOUR PA-MIFFLIN PA-UNION PA-COLUMBIA PA-HUNTINGDON PA-
DAUPHIN PA-SOUTHERN LYCOMING PA-
702 PM EDT TUE AUG 5 2014

...GUSTY WINDS ARE AFFECTING THE AREA...

AT 653 PM EDT...DOPPLER RADAR INDICATED A BAND OF STRONG WINDS WITH 
ISOLATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR 
MUNCY VALLEY...SOUTHWARD TO JUST EAST OF LEWISTOWN AND MOUNT UNION. 
THE BAND WAS MOVING SOUTHEAST AT 40 MPH.

40 MPH WIND GUSTS WILL BE LIKELY WITH THIS BAND OF STRONG WINDS.

THE LEADING EDGE OF THE STRONGER WINDS WILL BE NEAR A 
BERWICK...BLOOMSBURG...NEWPORT...CARLISLE LINE BY 750 PM. 

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 80 BETWEEN MILE MARKERS 207 AND 246.
 THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 223 AND 227.
 INTERSTATE 81 BETWEEN MILE MARKERS 50 AND 52.
 INTERSTATE 180 BETWEEN MILE MARKERS 1 AND 9.

LAT...LON 4021 7715 4022 7761 4024 7761 4022 7765
      4029 7767 4022 7775 4023 7814 4131 7659
      4127 7645 4130 7642 4129 7631 4120 7632
      4113 7628 4113 7623 4101 7623 4094 7619
TIME...MOT...LOC 2253Z 236DEG 11KT 4131 7664 4121 7663 4073 7737 4029
7807

$$

MARTIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:22 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 5, 3:22 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT TUE AUG 5 2014

.SYNOPSIS...
A WEAK COLD FRONT WILL PUSH ACROSS THE STATE THIS AFTERNOON AND
EVENING. A STRONGER COLD FRONT WILL MOVE THROUGH THE COMMONWEALTH
WEDNESDAY FOLLOWED BY COOLER AND LESS HUMID CONDITIONS THAT WILL
LAST INTO THIS UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
DEEP MOISTURE CONVERGENCE AND CAPES IN THE 1000-15000J RANGE OVER
NORTHERN PA IS RESULTING IN SHOWERS AND THUNDERSTORMS BREAKING OUT
MAINLY NORTH OF I-80. HRRR SEEMS A LITTLE SLOW IN CONVECTIVE
INITIATION...BUT SEEMS TO HAVE THE MODE CORRECT AND SUPPORTS THE
NEAR TERM IDEA OF KEEPING CONVECTION MAINLY OVER THE NORTHERN HALF
OFMY FCST AREA.

CROSS SECTIONS THROUGH THE STORMS SHOWS SOME ELEVATED CORES IN
SOME OF THE MORE ROBUST UPDRAFTS...MEANING SOME GUSTY WINDS CANNOT
BE RULED OUT IN A FEW STORMS. BUT THE OVERALL SEVERE THREAT SHOULD
STAY MINIMAL TODAY WITH MOST STORMS BEING PULSE TYPES AND LACKING
OVERALL ORGANIZATION.

SHOWER ACTIVITY IS EXPECTED TO FADE WITH THE LOSS OF THE SUN AS
ALL INDICATORS SHOW INSTABILITY DWINDLING QUICKLY. I KEPT A SMALL
MENTION OF PRECIP OVER NORTHERN AREAS EVEN AFTER MIDNIGHT AS THE
SECOND STRONGER COLD FRONT TAKES SHAPE AS IT DROPS INTO THE LOWER
LAKES LATER TONIGHT.

OVERNIGHT LOWS FROM THE MOD 50S TO MID 60S NW TO SE WILL BE VERY
NEAR SEASONAL NORMS.

&&

.SHORT TERM /WEDNESDAY/...
WEDNESDAY...A VIGOROUS UPPER JET STREAK IS MADE TO DIVE INTO SWRN
PA DURING THE AFTERNOON. MODELS GENERATE STRONG SHEAR AND A
RESPECTABLE AMOUNT OF CAPE ON AND TO THE LEFT OF THE NOSE OF THIS
UPPER JET STREAK. INSTABILITY AS ALWAYS WILL DEPEND ON HOW MUCH
SUN WE CAN MANAGE...BUT ISOLATED SEVERE STORMS CANNOT BE RULED OUT
FROM MID MORNING INTO THE AFTERNOON HOURS AS THE SECONDARY COLD
FRONT SAGS SOUTH. RIGHT NOW WE ARE IN A GENERAL THUNDER OUTLOOK
FROM SPC...BUT WOULD NOT BE SURPRISED IF WE ARE ELEVATED TO A
SLIGHT RISK GIVEN YET ANOTHER ANOMALOUSLY STRONG SYSTEM MOVING
INTO THE AREA.

RIGHT NOW I HAVE TEMPS DIALED A NOTCH BELOW TODAY'S READINGS GIVEN
THE EXPECTATIONS OF MORE CLOUDS AND SHOWER ACTIVITY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
QUALITY/REFRESHING LOW PWAT AIRMASS BEING DIRECTED EQUATORWARD
VIA NLY FLOW BEHIND REINFORCING COLD FRONT WILL BRING AN END TO
SCT SHOWER/TSTM ACTIVITY ACROSS THE SRN TIER ZONES EARLY WED NGT.

LG SCALE FORCING ON SW FRINGE OF SLOWLY PROGRESSING MID-UPPER LVL
TROUGH MOVG EWD ACRS INTERIOR NEW ENGLAND/NORTHEAST STATES...ALONG
WITH ACCOMPANYING PLUME OF RELATIVELY STEEP MID-LVL LAPSE RATES
NEAR 6 C/KM ASSOCD WITH -15C AT 500MB AND ANOMALOUS H7 TEMPS MAY
INITIATE A FEW INSTABILITY SHOWERS OVER NRN-NERN SXNS ON THU.
GRIDDED SKY COVER MAY NEED TO BE ADJUSTED UPWARD AS THE SET-UP
APPEARS FAVORABLE FOR AT LEAST A BKN CU FIELD TO DVLP BY AFTN.
OTHERWISE..EXPECT A RATHER PLEASANT DAY WITH COMFORTABLE HUMIDITY
AND 5-10KT NNW WIND.

SHORTWAVE RIDGING AND 500MB HEIGHT RISES SHOULD GRADUALLY REPLACE
THE DEPARTING UPPER TROUGH/CYC FLOW ALOFT OVER THE REGION FRI-
SUN. AT THE SFC...HIGH PRESSURE MIGRATING S/SEWD FROM THE UPPER
GRT LKS/SERN CANADA SHOULD PROVIDE A STRING OF DRY WX WITH
PLEASANT DAYS AND RELATIVELY COOL NGTS. 05/12Z MODELS ARE IN
DECENT AGREEMENT IN KEEPING THE MAIN AXIS OF PCPN SOUTH OF PA
ALONG A NW/SE ORIENTED FRONTAL ZONE/INVERTED TROUGH AXIS LOCATED
FROM THE MID MO/LWR OH VLYS INTO THE SRN/CNTRL APPLCHNS AND SRN
MID-ATLC/SE STATES. THE PCPN PATTERN SHOULD BECOME MORE UNSETTLED
INTO THE MIDDLE OF NEXT WEEK WITH INCR MSTR/SLY WINDS CONSISTENT
WITH RETURN FLOW ON BACKSIDE OF DEPARTING HP...WITH A FRONTAL
SYSTEM APPROACHING THE AREA FROM THE NW. CONSENSUS BLEND OF THE
LATEST OPERATIONAL AND ENSEMBLE GUIDANCE FAVORS NEAR TO SLIGHTLY
BELOW NORMAL TEMPS DURING THE PERIOD.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
ALL TERMINALS ARE VFR AND THIS WILL CONTINUE INTO THE EVENING.
EXCEPTIONS WILL BE WHERE DEVELOPING CONVECTION WANDERS INTO
TERMINAL AIRSPACE THROUGH LATE AFTERNOON. THE BEST CHANCE OF THIS
WILL BE OVER THE FAR NORTH IN AND AROUND BRADFORD...AND POSSIBLYINTO
WILLIAMSPORT AFTER 20Z.

SHOWERS AND THUNDERSTORMS WILL TEND TO FADE AS WE LOSE THE SUN.
LOCAL MVFR/IFR RESTRICTIONS WILL BECOME POSSIBLE ONCE AGAIN
TONIGHT WITH THE FORMATION OF AREAS OF LOW CLOUDS AND FOG.

A STRONGER COLD FRONT WILL BRING A BETTER CHANCE OF RESTRICTIONS
ASSOCIATED WITH WIDESPREAD SHOWERS AND THUNDERSTORMS WEDNESDAY.
DRIER AIR AND IMPROVING CONDITIONS WILL TEND TO WORK IN FROM THE
NORTH LATER IN THE DAY.

OUTLOOK...

THU-SAT...MAINLY VFR. PATCHY FOG/LOW CLOUDS POSSIBLE EARLY.

SUN...MAINLY VFR BUT WITH ISOLATED SHOWERS AND THUNDERSTORMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...STEINBUGL
AVIATION...LA CORTE/RXR
Hazardous weather outlook, Aug 5, 5:56 AM EDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
556 AM EDT TUE AUG 5 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
556 AM EDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE APPROACH OF A STRONG UPPER LEVEL DISTURBANCE AND SURFACE COLD
FRONT WILL TRIGGER SCATTERED STRONG THUNDERSTORMS DURING THE
MORNING AND AFTERNOON HOURS WEDNESDAY. A FEW OF THE STORMS COULD
CONTAIN STRONG...GUSTY...WESTERLY WINDS AND UP TO PENNY SIZE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

In the hours before

Special weather statement, Aug 5, 5:40 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT TUE AUG 5 2014

PAZ017-024-052245-
CLEARFIELD PA-CAMBRIA PA-
540 PM EDT TUE AUG 5 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 539 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PRINCE GALLITZIN STATE PARK...MOVING NORTHEAST AT 25 MPH.

40 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CURWENSVILLE...HOUTZDALE AND JEFFRIES AROUND 550 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RAMEY...WALLACETON...
GLEN HOPE...NEW WASHINGTON...WESTOVER...LUMBER CITY...COALPORT...
IRVONA...BRISBIN AND MAHAFFEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4072 7881 4072 7880 4094 7880 4099 7827
      4081 7832 4076 7838 4072 7835 4066 7840
      4065 7841 4064 7844 4059 7845 4060 7886
TIME...MOT...LOC 2139Z 240DEG 49KT 4082 7859

MARTIN
Special weather statement, Aug 5, 6:01 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT TUE AUG 5 2014

PAZ019-024>027-045-046-049>052-052300-
UNION PA-MIFFLIN PA-NORTHUMBERLAND PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SNYDER PA-CAMBRIA PA-HUNTINGDON PA-
SOUTHERN LYCOMING PA-BLAIR PA-MONTOUR PA-
601 PM EDT TUE AUG 5 2014

...GUSTY WINDS ARE AFFECTING THE AREA...

AT 555 PM EDT...DOPPLER RADAR INDICATED A BAND OF STRONG WINDS WITH
ISOLATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
HYNER TO NEAR BLANDBURG...AND MOVING SOUTHEAST AT 40 MPH.

40 MPH WIND GUSTS WILL BE LIKELY WITH THIS BAND OF STRONG WINDS.

THE LEADING EDGE OF THE STRONGER WINDS WILL BE NEAR...  BALD
EAGLE...WARRIORS MARK...SPRUCE CREEK AND FRANKLINVILLE AROUND 610 PM
EDT.  JERSEY SHORE...PINE GROVE MILLS...RAMBLEWOOD AND ROCK SPRINGS
AROUND 620 PM EDT. WILLIAMSPORT...BELLEVILLE...DUBOISTOWN...MCALEVYS
FORT AND WHIPPLE DAM STATE PARK AROUND 630 PM EDT. LEWISTOWN...
MONTOURSVILLE...BURNHAM...MILROY...HIGHLAND PARK...YEAGERTOWN...
REEDSVILLE...JUNIATA TERRACE AND SEVEN MOUNTAINS AROUND 640 PM EDT.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 80 BETWEEN MILE MARKERS 156 AND 214.
 INTERSTATE 99 BETWEEN MILE MARKERS 30 AND 85.
 INTERSTATE 180 BETWEEN MILE MARKERS 1 AND 29.

LAT...LON 4116 7659 4115 7664 4113 7663 4047 7775
      4046 7880 4129 7718 4127 7645
TIME...MOT...LOC 2155Z 270DEG 49KT 4132 7768 4066 7839

MARTIN
Special weather statement, Aug 5, 6:41 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
641 PM EDT TUE AUG 5 2014

PAZ041-042-046-053-052330-
SULLIVAN PA-COLUMBIA PA-NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-
641 PM EDT TUE AUG 5 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 640 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MUNCY VALLEY...MOVING NORTHEAST AT 25 MPH.

40 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SULLIVAN...EASTERN
LYCOMING AND NORTH CENTRAL COLUMBIA COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...EAGLES MERE...FORKSVILLE...HILLSGROVE...
LAPORTE...PICTURE ROCKS AND BENTON.

THIS INCLUDES INTERSTATE 180 BETWEEN MILE MARKERS 11 AND 13.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4132 7631 4120 7632 4120 7633 4118 7677
      4153 7688 4151 7623
TIME...MOT...LOC 2240Z 240DEG 49KT 4135 7662

MARTIN
Special weather statement, Aug 5, 7:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
702 PM EDT TUE AUG 5 2014

PAZ026>028-046-049>053-056>058-063-060000-
CUMBERLAND PA-JUNIATA PA-NORTHUMBERLAND PA-SNYDER PA-SCHUYLKILL PA-
PERRY PA-MONTOUR PA-MIFFLIN PA-UNION PA-COLUMBIA PA-HUNTINGDON PA-
DAUPHIN PA-SOUTHERN LYCOMING PA-
702 PM EDT TUE AUG 5 2014

...GUSTY WINDS ARE AFFECTING THE AREA...

AT 653 PM EDT...DOPPLER RADAR INDICATED A BAND OF STRONG WINDS WITH
ISOLATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
MUNCY VALLEY...SOUTHWARD TO JUST EAST OF LEWISTOWN AND MOUNT UNION.
THE BAND WAS MOVING SOUTHEAST AT 40 MPH.

40 MPH WIND GUSTS WILL BE LIKELY WITH THIS BAND OF STRONG WINDS.

THE LEADING EDGE OF THE STRONGER WINDS WILL BE NEAR A
BERWICK...BLOOMSBURG...NEWPORT...CARLISLE LINE BY 750 PM.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 80 BETWEEN MILE MARKERS 207 AND 246.
 THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 223 AND 227.
 INTERSTATE 81 BETWEEN MILE MARKERS 50 AND 52.
 INTERSTATE 180 BETWEEN MILE MARKERS 1 AND 9.

LAT...LON 4021 7715 4022 7761 4024 7761 4022 7765
      4029 7767 4022 7775 4023 7814 4131 7659
      4127 7645 4130 7642 4129 7631 4120 7632
      4113 7628 4113 7623 4101 7623 4094 7619
TIME...MOT...LOC 2253Z 236DEG 11KT 4131 7664 4121 7663 4073 7737 4029
7807

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:40 PM EDTSpecial Weather StatementCTPClearfield65 min
Aug 5, 6:01 PM EDTSpecial Weather StatementCTPBlair, Centre, Mifflin, Union59 min
Aug 5, 6:41 PM EDTSpecial Weather StatementCTPSullivan49 min

Nearby

Special Weather Statements in Pennsylvania, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.